PDA

View Full Version : Amoxicillin causing flares?



akcdoas
09-16-2006, 07:22 AM
Hi,
My son (has discoid lupus) started Amoxicillin last Saturday for an ear infection. 1 1/2-2 days later he started getting lupus spots on his face, now he has a total of 10 spots. I can't get them under control, they are bright red and look really sore.
We haven't did anything different, we haven't been outside for days because it's been raining.
Could his outbreak been caused by taking Amoxicillin?
He has 3 days left taking Amoxicillin, should I stop giving it to him? I would call the Doctor, but he received this medicine at an urgent care clinic (seens it was late saturday) from a PA.
I would call his primary Doctor, but our insurance changed and he will see his new Doctor in a couple of weeks.
I called the Pharmisist, but they couldn't tell me to stop using the meds.
Please let me know your thoughts!! He starts pre-school on Monday and I would like his face not looking like it's on fire.
HELP!
Kelly

MARYCAIN
09-16-2006, 08:10 AM
I know it's frustrating when your kid is sick and you don't know what to do to help them. Please understand that although we want to help, none of us are doctors and we don't know your child, so we can't tell what to do in this situation. However, it is well known that sulfa-based antibiotics can trigger lupus flares, so it is certainly possible that a penicillin based drug could do the same thing.

Are you sure that these are discoid lesions, and not hives? If there is any chance your child is allergic to penicillin , I would certainly contact your doctor before giving him more.

You mentioned that your child had an ear infection, and that was why he was taking the antibiotics. You may want to talk with your doctor about whether your child needs these antibiotics at all. The American Academy of Pediatrics doesn't recommend routine use of antibiotics for childhood ear infections, unless your child is under 2, already has ear tubes, or has a very severe ear infection. Most normal ear infections in children are treated with ear drops and children's tylenol for pain, and they heal up on their own. Overuse of antibiotics contributes to drug resistance, meaning that the bacteria become immune to the antibiotic, so it takes a different and stronger antibiotic to kill it.

If there is any way to reach the PA who originally prescribed the drug, I would contact him or her and ask about discontinuing the drug.

beautifulbeluga
09-17-2006, 07:49 AM
Just wanted to respond to your post. As Marycain previously said we are not doctors so you really should get a doctors advice. Having said that and myself having many allergies to meds I would like to ask you if your son has a possible allergy to penicillin. Allergic reactions to medications often initially present themselves as skin reactions of some type. You said that his spots are increasing and looking very sore. You probably need to consult with a medical person immediately. If this is an allergic reaction it would only become worse. People with auto-immune problems are often more likely to be allergic to medications of all kinds and some antibiotic reactions can be life threatening. You really need to know what is going on with this unusual skin response.